Here is my situation: I'm 34--currently living in Japan where the weather has been getting hot recently. Six weeks ago I woke up one day with a blotchy and pimply rash in different areas of my penis and in the groin area. No itching and no pain. I went to a dermatologist and he said it was eczema. He gave me a .05% steroid and within a week it cleared up. But after one day of being clear, it came back. The second time was less of a flareup-- only a few red spots (no puss, but red and protuberant) on my penis in a different place than the first outbreak. So I applied the steroid again and within a week those new spots disappeared. But very soon after new spots appeared. The cycle has been continuing for six weeks. About every 7 to 10 days there are a few small, always new sites with the exception of one red blotchy area near the head of the penis which usually becomes very red after sex. Generally, the new sites occur shortly after sex and friction definitely makes them more red.
During this time I went to see 2 other dermatologists and 2 urologists for a total of 5. Three of the five doctors said it is folliculitis-- they told me not to use the steroid and gave me medication which did not work. In one case, I used an antibiotic ointment and that made it much much worse.
The last urologist said it looks like dermatitis, possibly contact dermatitis due to latex or something. But he also said he is not sure.
I feel like all of the doctors I have spoken to are simply guessing. I was told a culture cannot be performed because there's no puss with which to do it. I understand that this type of thing is hard to identify, but I feel like until I identify it I can't optimally treat it. I have read a lot about folliculitis and eczema and dermatitis and some of my symptoms match each and some don't. For example, it has never itched or pussed or cracked.
Whatever it is, it is definitely chronic. The only medication that it responded to was the steroid. Perhaps that is a clue as to its nature.
1. What does it sounds like I might or might not have?
2. Is there anything I can do to figure out what I have?
3. Do you recommend a cortisone based cream?
5. Do you know of other options for treatment and prevention?
4. Could this be an STD?
5. Could it be contagious? (I have had sex often during this time and it doesn't seem like I have passed it to anybody)
6. Any thoughts on possible causes?
Thank you for any insight you can offer.
I think you have a touch of eczema on the head and folliculitis elsewhere. The eczema is no doubt from irritation not allergy. These are not STD's, nor are they contagious. Cortisone generally doesn't help folliculitis much. Best is to apply an antibiotic ointment like bacitracin and otherwise leave the bumps alone. It's likely that friction from sex and condom use are contributing to both problems, but neither is serious. I agree completely with what your doctors have told you, except for the urologist who queried latex allergy.
Just for the record, it turned out to be Candida mixed with Eczema. Not thinking it was an STD, I passed it on to a new partner.
I saw 6 doctors before getting the proper diagnosis. The 7th did the amazing: he did a skin test, scraped a few flakes off and examined them.
Now it is cleared up, after 3 months of 25 doctor visits and undiluted agonizing!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.